This entire post probably should be labeled as “TMI” but since many asked, I’ll share what I found out today from the doctor. It’s nothing bad.
For years and years my cholesterol has been just barely over the “normal” levels. Different doctors through the years have suggested meds and because I’m not much on taking anything, I’ve resisted. Last year, the doctor here suggested we try Lovaza, which is a high level of fish oil. I’ve taken four per day faithfully for the past year.
For 25 years, I’ve been on hormone replacement therapy and last year decided I should stop taking those. I talked to the doctor about it and he said he didn’t have a problem with me taking them or not taking them so I didn’t. When I saw him the other day, the first thing he said was “How are you doing not taking hormones?” and I honestly told him . . not so good! The summer was miserable. I was hot all the time. I got a frowny face on my electric bill! 🙂 I told him that I thought I could take just two or three of the lowest dose hormones and make it and he said that was fine.
Goodness . . I’m sounding like an elderly, sickly woman, aren’t I?
For probably 10 years, I’ve taken thyroid meds. Once, maybe 5 years ago, my blood work showed that my meds were too low. They increased them and the next blood work showed my levels were too high and I ended up back on the original dosage and that worked fine for all these years.
Last year, my Vitamin D levels were low so the doctor put me on a Vitamin D prescription and I was to take one pill per week. I’ve done that for a year.
So, I had blood work on Tuesday and I was a total failure! I failed all my tests. Vitamin D levels were lower than before I started taking the prescription. I just knew that after working in the garden and yard so much that my levels were going to be too high. Thyroid levels were low and cholesterol was up!
The doctor and I talked today and he said that low hormones can cause the thyroid levels to go down and can contribute to cholesterol being high so he wants me to take hormones every day for three months, along with my same dosage of thyroid meds and the Lovaza and instead of taking 1 Vitamin D pill per week, I’ll take three, and he’ll re-check all the levels in three months.
I’m going to live . . maybe I’ll have more energy. The doctor asked me if I had been tired and I told him yes, but I had attributed it to the time change. I’m ready to go to sleep when it gets dark! When my parents were here, my mom asked me a few times if I was tired and I told her yes, but I’m always tired. So, maybe we’ll get all my numbers right and I won’t be tired any more. Try keeping up with me then! 🙂
Looking at all you do every day makes me tired, and I’m not the one doing it! I hate taking pills! Some days I skip one, but not often, and not the BP one ever – except that I occasionally just get busy first thing in the morning and forget, but not often. Sometimes you just have to do certain things. Rejuv treatments are still a few years away, but they are coming. They’ve actually been studying the immortality jellyfish which can live indefinitely by becoming younger and then growing older again. Know what causes it? Stress! And then I wonder – what could stress out a jelly fish? LOL
Vivian Oaks says
I’d be tired too, if I tried to keep up with you! I don’t know how you keep up with everything you do every day. I’m tired just reading about it all. In my estimation, you make the cartoon Tazmanian Devil look slow!!! 🙂
Micki clemens says
Better living thru chemistry! I can only hope for you that the changes work! All this stuff is annoying when you’ve gone along for years with no problems. The hormones should help!! Be glad you can take them. Can’t wait to hear more about chickens! Micki
Terri Frawley Schanz says
I get tired just reading what you do every day!! I can’t even imagine what you’ll do when you’re not tired!! Hope you get everything squared away. It sounds like you have a pretty smart doctor who realizes that changing one thing can affect something else.
Cathy Stoddard says
Judy, I am thankful you are healthy and just need a little tweaking of the very few meds you take. The “annual” physical is always dreaded by me – don’t know why? – but is very important to maintain good health. I don’t post often, but I so enjoy your blog and hearing about all the antics that happen on the “Yellow Jacket Ranch”!
I also agree with the above posters – girl, you would run circles around me and make me dizzy!!
Thanks for all that you do – you are mucho appreciated!
Mel Meister says
I’m assuming you are hypothyroid. I have been hypo for most of my life. Did your doctor tell you that low thyroid levels can affect your cholesterol? If you get your thyroid under control the cholesterol may even itself out without meds.
Shoot me an email if you want to talk “thyroid”. I’ve been through it all.
Sorry you’re having to take all that stuff, but I hope it all works & you stop feeling tired. Thanks for sharing the info.
i know what you mean about going to bed when it gets dark. my hubby does that now and is in bed by 5:30 p.m.
i have trouble adjusting to the lack of light. last night i switched on a table lamp in the living room, and it was like switching on a light bulb in my brain—what i was missing was more light around me! we set the Christmas tree up this weekend, so there’ll be lots of extra light now!
marion morgan says
Judy, you have more energy than anyone I know and accomplish so much on a daily basis, no wonder you are tired. Does your doctor KNOW how energetic you really are. I stopped ERT after 20 years due to all the PR on it. It was rough, but I’ve stayed off. Yes, hot flashes are still around and my doctor says she has women in their 80s who have them–joy. It’s nice to hear your issues if only to make the rest of us realize that “having problems” is part of everyone’s life, we just don’t always talk about it. That’s why we quilt!
Helen Koenig1 says
Judy – the “tiredness” you had is something that whenever I experience it, I start looking at my thyroid meds! I’ve had adjustment increases – when I found out that I was taking them wrong (I needed to take them BY THEMSELVES at least a couple of hours BEFORE consuming ANYTHING other than water! ie, take them when I get up in the middle of the night to race to the bathroom. Apparently when the medicine bottle says take them by themselves, they weren’t kidding! At any rate – my thyroid meds were cut almost in half – and my system has been overjoyed with that level since then! AND I have energy!
Ranch Wife says
The first thing that popped into my head when I read the title of your post was the kids song…and the doctor said…No More Monkey’s Jumping on the Bed. LOL. My second thought was, “That doctor needs to go spend a few days with Judy.” Then he would know why you were tired. 🙂 Still, glad he is keeping tabs on your levels and hope the changes will give you glowing numbers in 3 months. My blood pressure is borderline, as if my cholesterol. The doctor asks me questions about diet (eat out maybe 6 times a year – cook from scratch – no pop), don’t smoke or drink, and lead a very stress free life. The numbers don’t add up. Alas, the extra pounds tend to. LOL.
Hormones play havoc with our bodies. I hope everything gets corrected soon and you get some relief. Being tired all the time is hard.
I’m always happy to find out there is a pill to fix whatever problem I’m having.
I’m amazed you have any health ‘issues’ at all with all the exercise you get gardening, weeding, watering, chasing chickens and quilting! You eat, from what I see, relatively healthy (far better than I). I’m still of the mindset that most (read not all) doctors don’t know squat about the drugs they prescribe and only do so based on what the pharmaceutical salesman told them along with leaving behind samples of the latest drug fad, the latest being the vitamin D craze. I once dated one of these salesmen and that’s what he told me! We each have to make our own decisions on those issues, and I’m certainly thankful for antibiotics and pain killers – the rest, I’m not so sure, lol.
Did your dr. check your Vit B levels too? Apparently low levels of Vit. B can make you tired also.
Donna F says
Judy I don’t know how your vitamin D levels are low as much as you are outside. I haven’t had the pleasure if dealing with hormones or thyroid problems…yet. All of the women do on my mom’s side, I’m sure it’s coming.
As far as vitamin D, last year I was tired, my bones hurt & my rheummy Dr checked my D levels, I was at 15. So on the meds I went for 6 months, afterwards he checked it again, granted I was taking 50,000 a week, the next time he checked it was 8!!! I’m not sure why but I can tell when it’s low and it’s not good. Make sure he watches that, I don’t know how low yours is buy you don’t want to feel like I did.